Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 186, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 26, 1997, 7:14 PM CDT for Decatur County, Tennessee. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 1997, 7:14 PM CDT (00:14 UTC)
- Expired
- May 26, 1997, 8:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Decatur County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 7:30 PM CDT | Thunderstorm Wind | Parsons, TN | Trees were blown down and blocking a road in Parsons. |
| May 26, 7:30 PM CDT | Hail 1.5 | Parsons, TN | Ping pong ball size hail reported at Parsons. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2010 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
368 WUUS1 KBNA 270015 RRA SVRBNA TNC039-270100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 714 PM CDT MON MAY 26 1997 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 800 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST TENNESSEE ...DECATUR COUNTY SHORTLY AFTER 7 PM CDT...A CLUSTER OF SEVERE THUNDERSTORMS WERE INDICATED 15 MILES NORTHWEST OF DECATURVILLE. IT WAS MOVING SOUTHEAST AT 30 MILES AN HOUR...AND IS EXPECTED TO PASS BETWEEN BIBLE HILL AND DECATURVILLE SHORTLY...AND OVER OTHER PARTS OF DECATUR COUNTY BETWEEN NOW AND 8 PM CDT. THIS CLUSTER OF STORMS HAS HAD A HISTORY OF PRODUCING HIGH WINDS AND LARGE HAIL...AND WIND GUSTS TO 60 MPH OR MORE CAN BE EXPECTED WITH THESE STORMS AS THEY PASS THROUGH DECATUR COUNTY. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:25 PM CDT, 4 hours 49 minutes earlier.
Area forecast discussion, May 26, 2:25 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 225 PM CDT MON MAY 26 1997 FRNT CREEPING SOUTH THROUGH CNTRL KY HASNT MOVED MUCH SINCE EARLY THIS MORNING AND THIS TREND SHOULD CONTINUE INTO TOMORROW. BOTH ETA AND NGM SHOW FRONT MOVING INTO NRN MID TN IN THE EARLY MORNING HOURS AND MAKING IT TO SRN MID TN BY AFTN. THETA-E RIDGE STILL IN ROUGHLY SAME PLACE AS THIS MORNING SO EXPECT MCS THAT FORMS TONIGHT IN KS/OK TO WORK ITS WAY HERE BY EARLY TUE MORN. IN FACT TONIGHT AND TOMORROW COULD BE VERY SIMILAR TO LAST NIGHT AND TODAY. XPECT SOME CLEARING TONIGHT AS SHOWN BY THE ETA BUT WITH FRONT SO CLOSE ITS HARD TO SAY. PROBABLY MSTLY CLDY WOULD BE BEST WITH A CHC POP. WOULD GO CATAGORICAL TUE WITH LOW CLOSING IN AND GOOD UVV AT BOTH H8 AND H7. MSTR WILL BE DEEP AND AIRMASS REMAINS UNSTABLE SO LOOKING FOR ANOTHER DAY OF GOOD RAINFALL. WOULD LIKE MENTION OF HEAVY RAIN CONSIDERING SLOW MOVEMENT OF FRONT. TSRA SHOULD CONT TUE NIGHT AND WED AS LOW APPROCHES AND AIRMASS STAYS VIRTUALLY THE SAME. WOULD LEAN TOWARDS FWC TEMPS/POPS AS FAN SEEMS TOO COOL/DRY. BNA 64/74/64/77 3886 SW/12
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:38 PM CDT | Tornado Warning | OHX | Decatur | 37 min |
| May 26, 7:45 PM CDT | Severe Thunderstorm Warning | OHX | Humphreys, Perry | 45 min |
| May 26, 8:14 PM CDT | Severe Thunderstorm Warning | OHX | Hickman | 61 min |
| May 26, 9:20 PM CDT | Severe Thunderstorm Warning | OHX | Houston | 25 min |
| May 26, 9:38 PM CDT | Severe Thunderstorm Warning | OHX | Davidson | 52 min |
| May 26, 9:41 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Montgomery | 34 min |
| May 26, 10:10 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford | 50 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.